I am 25 and have been on Dilantin for 3 years since having my first seizure (have had 4 total). I'm in college, and am starting to worry that my memory is going bad. My short-term memory seems terrible and I can't seem to solve problems like I used to. My homework takes a lot more time, and many times I am completely unable to find the correct solution. I know of the listed side-effects of Dilantin. Even if Dilantin IS the cause, what can I do about it? Take vitamins? It's very frustrating when memory and concentration is so important to my life right now. Any suggestions, or weblinks would be greatly appreciated.
Originally posted by Josh S: I am 25 and have been on Dilantin for 3 years since having my first seizure (have had 4 total). I'm in college, and am starting to worry that my memory is going bad. My short-term memory seems terrible and I can't seem to solve problems like I used to. My homework takes a lot more time, and many times I am completely unable to find the correct solution. I know of the listed side-effects of Dilantin. Even if Dilantin IS the cause, what can I do about it? Take vitamins? It's very frustrating when memory and concentration is so important to my life right now. Any suggestions, or weblinks would be greatly appreciated.
I been on Dilantin almost a year now. When put my dosage up to 300mg my short-term memory was not very good so my doctor lowered my dosage to 200mg and gave me 600mg of trileptal and 50mg of topomax a day.My memory is still not as good as it use to be but its better then when was on 300mg of dilantin.You should talk to your doctor about this. Keep in touch and Goodl Luck and Take Care.
Hi! I am new here!
My mom has had epilepsy since childhood but has been seizure-free since the mid 80's. She has been on Dilantin for years and it has really effected her.
She loses and forgets EVERYTHING and I get so inpatient with her. My relatives say the meds have really effected her over the years and I am beginning to notice it more and more. She gets really depressed sometimes and has been single for over 20 years. My father left when I was 6 and she hasn't been with another man since. She says men suck and refuses to get hurt again.
I really love and care about her but am sick of the way this drug controls her life. Should I have her talk to her Dr. and see if he can recommend another drug? What are your feelings on this!?
Hi Tori! I'm new here too. I'm 55 years old and have had epilepsy all my life. Dilantin was the only medication I took up until I reached the age of 41. The only side effect I noticed was my gums bleeding, and they were beginning to grow down a little too far over my teeth. My dentist told me he was going to recommend surgery to correct this problem if I hadn't changed medications.
A friend recommended Tegretol, so I asked my doctor about it, and I've been on it for the last 14 years with no side effects at all. The transition from Dilantin to Tegretol made me very sleepy (slept off and on for 2 days), but once the transition was complete, I was fine. The Dilantin controlled the grand mal seizures but not the petit mal seizures that I was also having. Tegretol has made me completely seizure free and my gums are fine and no longer bleed.
I don't know that Tegretol would be the medication for your mother, but I would go to the doctor WITH her to make sure that he knows what's been happening to her. If she's like me, I conveniently don't tell my doctor
something if I don't think it's important (even though I know it very well could be).
Hi, I am new here but I have been on Dilantin 500mg and Zonegran 300mg since august 2002, I have had 21 grand mal seizures and an unknown number of nocturnal seizures. After one nocturnal seizure, I was unresponsive for one and half hours and have been having left leg and eye weakness since. I was also DX with diabetes and hypertension in June. My EEG showed left temporal seizure spikes and my MRI showed 3 areas of possible demyelination. My brain feels like "jello" some of time. My family and friends have all noticed my short term memory loss. It is so frustrating and scaring. I have also noticed that I have trouble getting words out during conversations and with spelling. I graduated at the top of my class with a 4.0 GAP from nursing school before all this started. Now I can't work because I don't even remember if I took my own pills. My neurologist says it is not the dilantin it is the seizures. But I keep hearing stories about dilantin. I just wish I had my life back.
If I was in your shoes I would look for another neuro. I realize you haven't been on these drugs long, but if you've had 21 in that short of a time I would be trying a different drug, because obviously dilantin & zonegran are not doing the job. I am currently weaning off dilantin. I have been taking it for 12+ years along w/ numerous other ones I tried. The last one I tried, zonegran to replace neurontin, was absolutely terrible. It had me sleeping all day & my memory was un-excusable. My Dad had just gotten home after a hemorrhage bleed & I had gone to get his drugs. I left them on the bus & never realized it until I was half way home. That's when I stopped taking zonegran. It had this brain fried. http://www.healthboards.com/ubb/redface.gif)
I have been on Keppra for almost 1 year. I have had only 1 minor seizure & prior I had averaged 5-6 a year.
If I were you, I'd sit that neuro down & have a long chat. Good Luck!
I have very few memories of high school, even though it was only 10 years ago. This was because of Dilantin. For me I could understand everything fine one day, but the next was blank at the end of the day. I was then switched to depakote. Finely everything seems to be under control. I have had ups and downs over the last 10 years though.